Virginia, 2019Hail and Damaging Winds in Virginia, September 2, 2019
September 2, 2019 · NWS LWX · 11 events in 6 counties and zones
A cold front crossed the region during the afternoon and evening hours at the same as an upper-level disturbance approached the region. A southerly flow out ahead of the boundary brought increased moisture and that combined with heating from sunshine led to unstable conditions by late in the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the region during the afternoon and evening hours at the same as an upper-level disturbance approached the region. A southerly flow out ahead of the boundary brought increased moisture and that combined with heating from sunshine led to unstable conditions by late in the day. Shear also increased late in the day in response to the approaching upper-level disturbance. This combination of instability, forcing, and wind shear led to showers and thunderstorms, some of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 1:37 PM EST, 53 minutes earlier.
Area forecast discussion, Sep 2, 1:37 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Mon Sep 2 2019
.SYNOPSIS...
A weak cold front will move into the area through this evening
before dissipating nearby overnight through Tuesday. A stronger
cold front will pass through our region late Wednesday through
Wednesday night. Hurricane Dorian may pass near or offshore of
the Carolinas later in the week. Refer to the National Hurricane
Center for the latest forecasts on Dorian. High pressure will
build overhead during the weekend and a boundary will remain
nearby to the south.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front will slowly move into the area from the northwest
late this afternoon into this evening and an upper-level
disturbance will pass through tonight. Low clouds have mixed out
allowing for some sunshine. A southerly flow ahead of the
boundary has ushered in moisture, and when combined with daytime
heating latest mesoanalysis shows around 1-1.5 J/KG of MLCAPE,
especially near east of the Blue Ridge Mountains. A few showers
and thunderstorms have already developed near the boundary over
the Potomac Highlands, and this activity will continue to
progress across the Shenandoah Valley into the Washington and
Baltimore metro areas. With higher CAPE farther east, some
intensification is expected, and with moderate shear in place
this poses the threat for severe thunderstorms. Locally damaging
wind gusts and large hail are the primary threats, and an
isolated instance of flooding cannot be ruled out (although
storms should be moving quick enough to prevent a significant
flood threat).
The best threat for the stronger storms will be between 3 PM and
8 PM this afternoon and early evening. Highs this afternoon
will be in the 80s for most areas.
The boundary will weaken overhead late tonight, but a few
showers possible in the vicinity of the boundary. Lows will be
in the 60s for most areas.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The boundary will continue to dissipate overhead Tuesday and
weak high pressure may even build in for a while. Most areas
should end up dry with sunshine.
A cold front will approach from the northwest Tuesday night
through most of Wednesday. A southerly flow will increase as a
result. For Tuesday night, dry conditions are expected but there
may be some low clouds due to increased low-level moisture.
Hot and humid conditions are expected Wednesday ahead of the
boundary, and there may be a few showers and thunderstorms
during the afternoon and evening.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The main topic regarding the long term remains to be the exact
track, intensity, and possible effects from Hurricane Dorian.
The latest NHC track has Dorian move up along or just offshore
of the Carolina Coast before moving out to sea as it passes
the Outer Banks. Obviously, the track can change a little or a
lot depending on how soon Dorian begins its northward track
offshore the Florida Coast. Please refer to the National
Hurricane Center for the latest forecasts on Hurricane Dorian.
Otherwise, the main impact on the region will be a cold front
that will push across the region Wednesday night and Thursday.
The front and its upper level support would be expected to
push Dorian off the East Coast. While the front remains nearby,
shower and possibly some thunderstorms will be possible.
Temperatures will be on a gradual cooling trend through the end
of the week.
High pressure will then build in for the first full weekend of
September in the wake of Dorian, with comfortable temperatures
and more sunshine.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A cold front will move into the area late this afternoon and
then slowly dissipate overnight into Tuesday. Showers are likely
with scattered thunderstorms late this afternoon into this
evening. Some storms may produce hail or gusty winds, and the
best chance for this to occur is between 20z and 00z over the
eastern terminals.
Weak high pressure will settle overhead on Tuesday before moving
offshore Tuesday night. A return flow may cause low clouds
overnight Tuesday. A cold front will move into the area
Wednesday and there may be a few showers and thunderstorms
during the afternoon and evening.
VFR conditions Thursday through Friday night. There is a chance for
a couple of showers Thursday night and Friday, but should not have
substantial impacts on the terminals. Winds northeast around 10
knots gusts to 15 knots Thursday and Thursday night. Winds north
around 10 knots gusts higher Friday.
&&
.MARINE...
Winds are expected to remain below SCA criteria most of the
time through Wednesday. However, there is a threat for locally
strong winds in storms late this afternoon and evening. Special
Marine Warnings could be needed at times. Drier conditions are
expected on Tuesday. Another cold front will drop down into the
waters Wednesday, bringing the chance for showers and
thunderstorms.
Small craft advisories likely Thursday and Thursday night. Winds
northeast 10 to 20 knots gusts 25 knots. Gales are possible
Thursday night. Winds north 15 to 25 knots with possible gusts over
30 knots. Small craft advisories possible Friday. Winds northwest 10
to 15 knots gusts higher.
&&
.TIDES/COASTAL FLOODING...
A southerly flow is expected into tonight, and this has caused
anomalies to increase. A Coastal Flood Advisory is in effect for
Washington DC, St Marys County and Anne Arundel County for minor
flooding in sensitive areas during the high tide cycle tonight.
Elevated water levels are expected for Monday and Tuesday as
well.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 9 PM this evening to 2 AM EDT
Tuesday for DCZ001.
MD...Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
MDZ014.
Coastal Flood Advisory until 8 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Sep 2, 12:35 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
135 PM EDT Mon Sep 2 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
135 PM EDT Mon Sep 2 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
There is an isolated threat for severe thunderstorms this
afternoon into this evening. Locally damaging wind gusts and large
hail are the primary threats. An isolated instance of flooding is
possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Hurricane
Dorian.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
135 PM EDT Mon Sep 2 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
There is an isolated threat for severe thunderstorms this
afternoon into this evening. Locally damaging wind gusts and large
hail are the primary threats. An isolated instance of flooding is
possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Frederick
- When
- September 2, 2:30 PM EST
- Where
- Frederick County, 1.27 mi WNW of Green Spg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.310, -78.190
A tree was blown down at a residence on VA-682 Glaze Orchard Road. Several trees were also blown down onto wires on VA-671 Green Spring Road.
Thunderstorm Wind, Loudoun
- When
- September 2, 3:15 PM EST
- Where
- Loudoun County, 1.28 mi WSW of North Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.060, -77.750
A tree was blown down at the intersection of Saint Louis Road and Chamblin Mill Road.
Hail, Loudoun
- When
- September 2, 3:50 PM EST
- Where
- Loudoun County, 1.61 mi E of Middleburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.970, -77.740
Thunderstorm Wind, Fauquier
- When
- September 2, 3:53 PM EST
- Where
- Fauquier County, 2.97 mi NNW of Halfway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.960, -77.750
Two trees and multiple large branches were blown down near Hickory Tree Farm.
Thunderstorm Wind, Loudoun
- When
- September 2, 3:57 PM EST
- Where
- Loudoun County, 0.88 mi NW of Dover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.980, -77.680
Large tree limbs up to six inches in diameter were blown down near US-50 between Middleburg and Aldie.
Thunderstorm Wind, Prince William
- When
- September 2, 4:09 PM EST
- Where
- Prince William County, 1.61 mi W of Hickory Grove
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.900, -77.660
A large tree was blown down onto a house in the 2500 block of Youngs Drive. Large trees were also blown down at Tiffany Lane and Mountain Road. Dozens of trees were blown down near the intersection of Hunton Lane and Mountain Road. Garage doors were also blown in.
Thunderstorm Wind, Fairfax
- When
- September 2, 4:18 PM EST
- Where
- Fairfax County, 1.28 mi ESE of Bull Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.820, -77.460
Trees were blown down in the area of VA-658 and VA-859.
Hail, Prince William
- When
- September 2, 5:20 PM EST
- Where
- Prince William County, 0.88 mi SW of Woodbridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.640, -77.260
Thunderstorm Wind, Prince William
- When
- September 2, 5:25 PM EST
- Where
- Prince William County, 0.88 mi SW of Triangle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.540, -77.340
A tree was blown down along US-1 near the Marine Corps Museum.
Thunderstorm Wind, Prince William
- When
- September 2, 5:25 PM EST
- Where
- Prince William County, 2.07 mi S of Dale City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.590, -77.300
Trees were blown down near the intersection of Powells Creek Boulevard and McGuffeys Trail.
Thunderstorm Wind, King George
- When
- September 2, 6:25 PM EST
- Where
- King George County, 0.88 mi NE of Hooes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.360, -77.060
A tree was blown down near the intersection of Owens Drive and Chatham Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, September 2, 20191 death · 1 event
- Tornadoes and Hail in Minnesota, September 2, 2019$665,000 · EF1 · 32 events
- Hail and Damaging Winds in North Dakota, September 2, 2019$630,000 · 1.75 in hail · 25 events
- Flash Flooding and Debris Flow in California, September 2 to 14, 20193 injured · $104,000 · 53 kt wind · 12 events
- Tornado and Damaging Winds in New York, September 2, 2019$78,000 · EF0 · 5 events
- Hail and Damaging Winds in North Dakota, September 2, 20191 injured · 1.25 in hail · 24 events
- Flooding in Massachusetts, September 2, 2019$13,000 · 13 events
- Damaging Winds and High Wind in Minnesota, September 2, 201976 kt wind · 9 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 2 to 4, 20196 events
- Damaging Winds in Maryland, September 2, 201950 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 2, 2019$2,000 · 51 kt wind · 5 events
- Hail in Montana, September 2, 20191.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855069, 855070, 855067, 855072, 855071, 855073, 855074, 855068, 855075, 855076, 855077.